Hail, Le Sueur
- When
- July 11, 4:25 AM CST
- Where
- Le Sueur County, 0.69 mi N of Montgomery
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.440, -93.580
During the late morning of Saturday, July 11th, several clusters of thunderstorms developed across southwest, and west central Minnesota, and moved southeast along a strengthening gradient of instability and wind shear. 5 inches in diameter from a swath across southern Kandiyohi, western Renville, southwest McLeod, and parts of northwest, and central Sibley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the late morning of Saturday, July 11th, several clusters of thunderstorms developed across southwest, and west central Minnesota, and moved southeast along a strengthening gradient of instability and wind shear. There were numerous reports of large hail as a complex of storms began to organize, with hail stones measured up to 2.5 inches in diameter from a swath across southern Kandiyohi, western Renville, southwest McLeod, and parts of northwest, and central Sibley County.
This hail storm was very significant in terms of crop damage as the swath of hail was up to 60 miles long and six miles wide. This affected thousands of acres of corn, soy beans, kidney beans, sugar beets, peas, sweet corn, and alfalfa. Acres upon acres were impacted and millions of dollars were lost. The University of Minnesota Extension looked into the damage and indicated the extent of damage to corn stalk and soybean farms was critical due to the time of year. The worst areas were in Renville, McLeod and Sibley Counties of south central Minnesota.
The storm shifted from a large hail event, to a wind event as a bow echo developed across Nicollet County and moved southeast quickly over portions of south central Minnesota. The most intense part of the storm early was northwest of Mankato, where a tornado touched down and uprooted trees and tore part of a roof off a machine shed. The bow echo continued to produce wind damage southeast across Blue Earth, and portions of Le Sueur Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 11, 3:07 AM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 407 AM CDT Sat Jul 11 2020 .SHORT TERM...(Today through Sunday) Issued at 407 AM CDT Sat Jul 11 2020 Models continue to overestimate the amount of QPF/Pop across the Upper Midwest early this morning. A complex of storms that originated across South Dakota Friday evening moved southward into Nebraska and kept better moisture advection across this region. There still remains ample elevated instability across southern Minnesota. However, the lack of any mid-upper level support/low level jet, will limit any concentrated area of showers/thunderstorms until later this morning as a stronger feature upstream across North Dakota moves over the region. The main feature (evident in the early morning water vapor imagery over north central North Dakota) that will increase large scale ascent later this morning over western Minnesota, should increase the areal coverage of showers and thunderstorms. Most of the convection early this morning is concentrated near the center of circulation. However, there are isolated storms along the frontal boundary in north central South Dakota which is the axis of instability associated with this upper level feature. Residual moisture from the decaying complex in Nebraska, and southerly winds developing ahead of the North Dakota feature, should be efficient enough to develop thunderstorms by mid morning across west central Minnesota. Once this feature moves southeast this afternoon, more activity will likely evolve across central/southern Minnesota as this feature rotates southeast toward the Iowa border by early evening. Severe weather will be concentrated across far southern Minnesota where both ample instability and modest wind shear will resides. The latest day 1 outlook from SPC supports a marginal risk of severe storms across far southern Minnesota, mainly south of the Minnesota River Valley. Once this feature exits Minnesota, the precipitation will end with high pressure building across the Upper Midwest on Sunday. .LONG TERM...(Sunday night through Friday) Issued at 407 AM CDT Sat Jul 11 2020 Next week will feature rounds of thunderstorms, some severe, and temperatures near or slightly below normal. A large trough over western Canada will dig southeast across the northern Plains to the Upper Mississippi Valley Monday and Monday night. Forcing will be decent, especially across North Dakota and northern Minnesota as the trough becomes increasingly negatively tilted while it swings through. Low level moisture advection will be impressive ahead of the trough. Pwats increase to around 2 inches Monday night and a 35-40 kt low level jet will result in decent moisture flux. A surface low over South Dakota will weaken as it tracks east toward Minnesota. However, backed surface flow Monday afternoon and early evening will enhance low level shear for a time. Storms, possibly supercells, will develop Monday afternoon over the Dakotas. All severe hazards will be possible, including tornadoes until the low level flow veers more southwesterly throughout Monday evening. Therefore, the best potential for tornadoes will be where convection develops early on (Dakotas eastward to possibly western Minnesota). These storms should eventually grow upscale into clusters or multiple large complexes as they advance eastward across MN and WI Monday night due to the mid level flow. At that point, wind damage would become the main threat. Locally heavy rainfall is also possible given the pwats and strong forcing, especially if training occurs on the south side of the clusters. The cold front will slow Tuesday with the trough axis swinging northeast back into Canada. Showers and thunderstorms will continue along it and intensify during the afternoon across southern MN into central WI. Some severe weather is possible but should be more isolated than Monday night. Models have been trending weaker and less impressive with the ridging across the southern U.S. for the middle to latter parts of next week. However, a belt of strong mid level westerly flow and multiple disturbances tracking along it should bring rounds of showers and thunderstorms. The increased cloud cover and convective activity should keep temperatures subdued and actually below normal at times. Periodic severe weather looks likely across the Midwest, but much of this will depend on mid level lapse rates, boundary layer moisture, and the character of the waves. Such elements are not resolved well enough at this range to get too specific and are subject to influences of prior convection. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1022 PM CDT Fri Jul 10 2020 Confidence continues to decrease in chances for showers and thunderstorms tonight into early Saturday morning. It does appear that we will still have scattered showers and thunderstorms by late morning into the afternoon. The highest chances are generally along and south of the I-94 corridor. Winds will be northwest. KMSP... Still have thunderstorm chances in the late morning to afternoon period at KMSP. Storms should move down from the northwest and could produce some brief gusty winds. Otherwise VFR conditions expected. /OUTLOOK FOR KMSP/ Sun...VFR. Wind N 5 kts. Mon...VFR. TSRA likely late. Wind SE 10 kts. Tue...Mainly VFR. Chc SHRA/TSRA. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...Borghoff AVIATION...JRB
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 330 AM CDT Sat Jul 11 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 120830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 330 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. Thunderstorms are likely later this morning through early evening, especially across Minnesota. There is a Marginal Risk of severe thunderstorms south of I-94. Large hail and damaging winds are possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rounds of thunderstorms are expected through next week. Some severe weather is possible at times. There is a Slight Risk of severe thunderstorms Monday night west of I-35 and a Marginal Risk east. Large hail, damaging winds, and heavy rainfall are the main hazards, but a few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon. Borghoff
The Minneapolis radar (KMPX), 45 km away, was scanning. The volume nearest the first event began at 10:24 UTC.
16 thunderstorm wind, 10 hail, 1 tornado. Local standard time, as filed.
A large tree limb was blown off and landed on U.S. Highway 12 near County Road 31.
A power pole was blown down.
There was a swath of large hail, up to 2 inches in diameter, including wind driven hail, that occurred along the Kandiyohi/Renville County line, southwest to the Renville/Sibley County line between Buffalo Lake and Stewart. Local farmers had major damage to their corn and soybean fields.
The swath of large hail, up to 2.5 inches in diameter, and the continued wind driven hail, occurred in the northern part of Sibley County, southwest and south of Stewart. Major crop damage continued along this path.
This is the continued swath of large hail, up to 2 inches in diameter, that occurred in far southwest McLeod County between Stewart and Fernando.
The final swath of large hail, up to 1.75 inches in diameter, moved across central Sibley County between Fernando, and southeast of Winthrop.
Several large tree branches were blown down in Courtland.
A road sign was damaged and a roof west of Nicollet on Highway 14.
About one dozen large branches were broken.
Several trees were uprooted and numerous large branches were broken.
Hundreds of trees were broken or uprooted. Numerous swaths of corn were flattened. Portion of roof were torn off a machine shed.
Several large tree branches were blown down in Mankato.
Several large trees were snapped off from the top.
A few large tree limbs were blown down south of Cleveland.
Several large tree limbs were blown down.
Numerous trees were blown down north of Duck Lake, some were blocking county road 26.
Several trees were blown down and corn was flattened.
There was a picture of quarter size hail on social media.
A large tree was snapped. A video was also included which illustrated the near zero visibility.
A tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892821, 892822, 892823, 892626, 892613, 892612, 892614, 892616, 906327, 892617, 892618, 892621, 906338, 906342, 898024, 898025, 898023, 892824, 892627, 892825, 906334, 892826, 892827, 892828, 892625, 892829, 892830.